CSN Login
Members Online: 9

treatment begins

donna b
Posts: 13
Joined: Mar 2013

After months of waiting and worrying, my first chemo is today. Doctor decided to use erbitux. Sounded like a good choice (less side effects) until I read about it on the internet. I will be having it together with radiation which begins next week. Does anyone have experience with erbitux? Dr said no hair loss or nausea. I had tongue cancer, surgically removed in January with a return in 3 lymph nodes in July.

 

longtermsurvivor's picture
longtermsurvivor
Posts: 1830
Joined: Mar 2010

Lots off us here have had erbitux.  Its a great drug for SCC.  I was on it ffor quite some time pre and during rads.  I happened to be in that ffew percent that dramatically overreacted to the drug, and my skin was a problem ffor awhile.  BUT it had no really harmful side-effects.  And it won't kill you the way some of the other drugs can.  I got a great tumor shrinkage while on it, and that obviously made my treatments more likely to be successful.  Don't get too uptight about internet horror stories.  They are anecdotal, and  can give youa  very unfair  view of lots of issues.  Others will tell their experience, and you won't find a lot of them are bad.

 

best to you

 

Pat

 

phrannie51's picture
phrannie51
Posts: 3821
Joined: Mar 2012

but a number of folks on here have had it, with good results.

Now stay away from Dr. Google....the internet (like the media) likes horror stores better than the good news....I learned my lesson early in the game, and never went back to the internet for any information.....just kept myself to this site.  Besides, coming to this site will help you get through rads....so many people who are informed, and have been through treatment...they have so many ideas on how to get throught them without suffering so much.

p

yensid683
Posts: 241
Joined: Apr 2012

are fairly mild.  I too had BOT SCC and had 33 rads with a weekly dose of erbitux. No nausea, no hair loss (at least not from the erbitux) though I did develop a mild case of acne that is common with erbitux.  An anti-bacterial cream prescribed and applied topically cleared it right up.

The radiation will have more impact to you than the chemo, treatments are easy and painless, but the cumulative impact of rads will challenge you. 

One word of guidance, be sure to drink enough water.  chemo and rads are killing off the cancer cells, they're broken down by your body and excreted through the kidneys.  Insufficient hydration means that you could have kidney impacts.  Also, rads cause a sore throat, such that swallowing can be a challenge.  Keep swallowing even if it is uncomfortable, it keeps the muscles working.

 

CivilMatt's picture
CivilMatt
Posts: 3066
Joined: May 2012

Donna,

I was stage IVa, SCC, BOT, one lymph node, HPV+ (surgery, radiation & Erbitux).  I had the one loading dose followed by 7 weekly infusions of Erbitux.  I had acne like rash over my entire torso and face.   It look like it would itch , but it never did.  As for side effects, it made my eyelashes and eye brows grow, so much that it bugged me when driving.  It also made my fingers crack and one toe nail to fall off.  Many people use dream on their cracked fingers, but I opted for liquid band-aid to seal the cracks.

I did get nauseated at first, but took Zofran to combat that.  I never had many problems associated with Erbitux.  As said earlier, drink lots and lots of water, it will keep you hydrated; your body flushed out and keeps your swallowing ability in top notch shape.  Drinking water was one of the most important things I read in the H&N forum prior to starting treatments.

The rads will most likely be the rougher of the two, it just depends on how well your body reacts (or adapts) to treatments.  These next few months will more than likely not be any fun.  Keep your team informed on your day to day condition; they will have things to help.  Ask us, we have lots of ideas (and some even work).

Wishing you a smooth ride.

Matt

connieprice1's picture
connieprice1
Posts: 299
Joined: Oct 2010

Hi Donna,  My wife Connie did Cisplatin, Docetaxel, Erbitux and then wore a pump with 5-FU pumping in her for 4 days for her 1st treatment followed hy Erbitux alone the following week. The Erbitux was smooth compared to the other chemo drugs. It doesn't make you as sick and Connie didn't mind taking it at all. Erbitux is different from other chemotherapy drugs as it only attacks the cancer cells and leaves your healthy cells alone which allows the patient to recover much quicker. I remember her 1st treatment, it was the day after Thanksgiving. The doctor had told us surgery was out since her tumors were so large. "stage IV including 2 lymph nodes" We were hoping for surgery so we weren't too confident when we found out she would be doing 9 weeks of chemo followed by 33 radiation treatments. Connie had 2 lymph nodes in her neck that were visibly the size of walnuts but after that 1st treatment her lymph nodes went back to normal size after the 1st week. We were so happy to see the cancer in retreat and it gave Connie so much confidence that these treatments were going to work. Just remember to take the anti nausea medicine (usually Zofran) as prescribed by your doctor before you get nausea. Eat as much as possible now as you will lose weight during radiation, Connie had to get a feeding tube half way through the radiation and it was a blessing that she never regretted. You can eat orally with a feeding tube but if you get to where you lose your appetite, the feeding tube is a lifesaver. Connie drank FIJI Artisian water that comes in a square bottle, it is really good water. Just try to relax and take one day at a time and you will be well soon. I hope I haven't scared you because I want to give you confidence that you can do this and I hope you have a dramatic response to the chemotherapy. Connie has been NED for over 2 years and we thank God for blessing her during her treatments.

                                                              Take Care, Homer & Connie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network